Alert archive / Minnesota / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Aug 27, 2018, 6:00 PM CDT for Carlton County, Pine County, Minnesota. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2018, 6:00 PM CDT (23:00 UTC)
- Expired
- Aug 27, 2018, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carlton County, MN, Pine County, MN
The radar
The Duluth radar (KDLH), 103 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 6:00 PM CDT | HEAVY RAIN 3.5 | 4 W Hinckley, MN | THE DURATION OF THE HEAVY RAIN EVENT WAS 30 MINUTES. |
| Aug 27, 6:00 PM CDT | HEAVY RAIN 3.5 | 4 W Hinckley, MN | |
| Aug 27, 6:15 PM CDT | HEAVY RAIN 5.6 | 2 Sw Hinckley, MN | HEAVY RAIN 250PM TO 320PM 3.3, HEAVY RAIN 530PM TO 610PM 2.3. |
| Aug 27, 7:00 PM CDT | HEAVY RAIN 1.8 | 5 E Cloverdale, MN | COCORAHS STATION MN-PN-15, 5 E CLOVERDALE. |
| Aug 27, 8:45 PM CDT | HEAVY RAIN 1.25 | 1 Ssw Pleasant Valley, MN | MESONET STATION NEMM5, 1 SSW PLEASANT VALLEY. |
| Aug 27, 8:45 PM CDT | HEAVY RAIN 1.26 | 1 Wsw Willow River, MN | MESONET STATION KTRM5, 1 WSW WILLOW RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1465 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted.
652
WGUS53 KDLH 272300
FFWDLH
MNC017-115-280200-
/O.NEW.KDLH.FF.W.0022.180827T2300Z-180828T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
600 PM CDT MON AUG 27 2018
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
Pine County in east central Minnesota...
Southeastern Carlton County in northeastern Minnesota...
* Until 900 PM CDT
* At 558 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Pine City, Hinckley, Sandstone, Willow River, Askov, Rutledge,
Holyoke, Brook Park, Bruno, Henriette, Cloverton, Duxbury, Sturgeon
Lake, Finlayson, Pleasant Valley, Nickerson, Kerrick, Duquette,
Banning State Park, and Kingsdale.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area on top of areas that have already received up to 2
inches today.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4598 9314 4598 9305 4628 9305 4660 9230
4608 9230 4573 9305 4573 9314
$$
LE2 follow-up statements
741
WGUS73 KDLH 280047
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
747 PM CDT MON AUG 27 2018
MNC017-115-280200-
/O.CON.KDLH.FF.W.0022.000000T0000Z-180828T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pine MN-Carlton MN-
747 PM CDT MON AUG 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
PINE AND SOUTHEASTERN CARLTON COUNTIES...
At 747 PM CDT, Doppler radar indicated thunderstorms have moved out
of the warned area. These storms have produced rainfall amounts of
1 to 3 inches across the warned area. Flash flooding has been
reported in Sandstone, and may be occurring or will begin shortly
elsewhere.
Some locations that will experience flooding include... Pine City,
Hinckley, Sandstone, Willow River, Askov, Rutledge, Holyoke, Brook
Park, Bruno, Henriette, Cloverton, Duxbury, Sturgeon Lake,
Finlayson, Pleasant Valley, Nickerson, Kerrick, Duquette, Banning
State Park, and Kingsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4598 9314 4598 9305 4628 9305 4660 9230
4608 9230 4573 9305 4573 9314
$$
LE989
WGUS73 KDLH 280152
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
852 PM CDT MON AUG 27 2018
MNC017-115-280202-
/O.EXP.KDLH.FF.W.0022.000000T0000Z-180828T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pine MN-Carlton MN-
852 PM CDT MON AUG 27 2018
...THE FLASH FLOOD WARNING FOR PINE AND SOUTHEASTERN CARLTON COUNTIES
WILL EXPIRE AT 900 PM CDT...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4598 9314 4598 9305 4628 9305 4660 9230
4608 9230 4573 9305 4573 9314
$$
LEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:12 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 27, 3:12 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Duluth MN 312 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 312 PM CDT Mon Aug 27 2018 A cold front was moving through northeast Minnesota at 19Z/2pm and was located from Brainerd to Duluth and up the north shore of Lake Superior. Showers and thunderstorms were forming along and just behind the front. This activity was also collocated with the instability gradient, with the best instability in northwest Wisconsin with MLCAPE values up to 3000 J/kg and MLCIN values were eroding. Expect the showers and thunderstorms to overspread much of northwest Wisconsin and east central Minnesota early this afternoon. The storms will be moving to the east northeast at 40 to 50 mph. Latest meso models continue to indicate this activity will exit northwest Wisconsin by 03Z/10pm, and have carried this solution for the last few runs. Large hail and damaging winds appear to be the main hazards. Heavy rain with the stronger of the storms. Have held off on a flood watch in northwest Wisconsin as the storms will move quickly, and the soils are still fairly dry. The exception would be southern Douglas and Bayfield counties, and will monitor convective trends over the next few hours. The rest of tonight finds the upper level trof moving into the Dakotas and northwest Ontario late. Will see some scattered showers dotting the landscape as pieces of vorticity move across the region. Will keep the highest pops over the northern half of the forecast area tonight due to their proximity to the upper trof. The upper trof moves over Minnesota on Tuesday. Additional pieces of vorticity are forecast to move across the region during the day. Scattered showers and a few thunderstorms are probable along and ahead of the trof. Behind the trof, high pressure begins to build into the western third of the forecast area ending the rain. Max temps will be a bit cooler with the expected cloud cover and cold air advection. .LONG TERM...(Tuesday night through Monday) Issued at 312 PM CDT Mon Aug 27 2018 The long-term forecast period will be mainly dry, except for some chances of showers and thunderstorms Thursday night through Saturday morning. Temperatures will be their coolest Tuesday night/Wednesday morning, but should generally be near seasonal averages. Chances of showers and storms should diminish Tuesday evening as a mid-level shortwave and attendant cold front moves eastward out of the region. Surface high pressure will then settle into the region, although a weak shortwave trough might scrape across our northern counties, which could linger some clouds over the region. With the high pressure progged to be overhead Wednesday morning, very cool conditions are expected, with overnight lows in the lower 40s north to the middle to upper 40s south. Lows in the upper 30s are not out of the question in some of the cooler spots along the Iron Range and points north and west. Dry conditions are expected through the day Wednesday. For Thursday, expect some breezy conditions as the surface high pressure departs the region, leading to a tightening pressure gradient in its wake. Then, a more active period moves in for Thursday night through Saturday morning as a broad upper-level trough, and attendant low-level warm air advection projected along a low-level jet moves into the region. The severe weather risk during this period is low at this time as instability appears to be modest (up to 1500 J/kg of MLCAPE Friday), but the low-level jet will help to support better moisture transport, so some heavy rainfall will be possible. Once the better forcing moves off to the east, drier conditions return for Saturday afternoon through much of the day Monday. Another system makes its way into the region for late Monday. Overall, temperatures will be near seasonal into the upcoming weekend, with highs in the lower to middle 70s, and lows in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1244 PM CDT Mon Aug 27 2018 A mixture of VFR and MVFR conditions are in place at the start of the TAF period as a cold front bisects the region. A pocket of clearing is seen immediately behind the front, but this is expected to fill back in as the afternoon progresses. Showers and storms are expected to develop across central Minnesota this afternoon and then race into northern Wisconsin this evening. KHYR still sees the best chance for this moderate to heavy rainfall and this will lead to CIG and VSBY restrictions during this activity. IFR stratus is then expected to develop across all sites for the late evening and early morning hours along with times of LIFR VSBYS and CIGS with areas of fog. Conditions will be slow to improve Tuesday morning with MVFR conditions returning by the end of the period. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 60 47 65 / 90 30 10 10 INL 48 63 39 68 / 60 60 10 10 BRD 56 66 46 69 / 50 20 10 0 HYR 61 67 49 66 / 100 30 20 10 ASX 59 65 51 65 / 90 40 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...GSF LONG TERM...JTS AVIATION...BJH
Hazardous weather outlook, Aug 27, 3:28 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 328 PM CDT Mon Aug 27 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 328 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Severe thunderstorms will occur over Pine and Carlton counties, as well as all of northwest Wisconsin tonight. Large hail, damaging winds and heavy rain are the hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Thursday night through Saturday morning. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters are needed until 10 pm in Pine and Carlton counties, as well as all of northwest Wisconsin tonight. LSZ121-140>148-281130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 328 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms will impact much of western Lake Superior this afternoon through this evening, especially at the head of the lake and along the South Shore, including the Apostle Islands National Lakeshore. The main threats will be strong winds, large hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Increasing northeast winds will lead to building waves across much of western Lake Superior on Tuesday. GSF/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 27, 5:13 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
513 PM CDT MON AUG 27 2018
MNZ036-038-272230-
Pine-South Aitkin-
513 PM CDT MON AUG 27 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN
AND NORTHWESTERN PINE COUNTIES INCLUDING LAKE MILLE LACS...
At 513 PM CDT, an area of strong thunderstorms covered much of Mille
Lacs and Kanabec Counties, moving northeast at 50 mph.
Wind gusts up to 50 mph, torrential rainfall, and frequent cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Hinckley, Mille Lacs Lake, Sandstone, Askov, Malmo, Rutledge, Brook
Park, Mcgrath, Henriette, Finlayson, Denham, Grindstone Lake Pine
County, Arthyde, Dads Corner, Banning State Park, Friesland, and
Snake River State Forest.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4581 9308 4584 9314 4598 9314 4598 9305
4616 9306 4615 9343 4624 9343 4625 9363
4648 9339 4639 9298 4618 9265
TIME...MOT...LOC 2212Z 223DEG 47KT 4604 9333
MillerLocal storm report, Aug 27, 5:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
520 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN MAPLE 46.59N 91.72W
08/27/2018 M2.30 INCH DOUGLAS WI TRAINED SPOTTER
&&
WLLocal storm report, Aug 27, 5:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
553 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG DRUMMOND 46.33N 91.26W
08/27/2018 BAYFIELD WI 911 CALL CENTER
A FEW TREES DOWNED. TIME ESTIMATED FROM
RADAR.
&&
WLLocal storm report, Aug 27, 5:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
557 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 12 W DRUMMOND 46.33N 91.51W
08/27/2018 BAYFIELD WI 911 CALL CENTER
A FEW TREES KNOCKED DOWN IN BARNES, WI. TIME
ESTIMATED FROM RADAR.
&&
WLLocal storm report, Aug 27, 6:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
600 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 4 NNW IRON RIVER 46.62N 91.43W
08/27/2018 BAYFIELD WI 911 CALL CENTER
FEW TREES KNOCKED DOWN IN OULU. TIME
ESTIMATED FROM RADAR.
&&
WLSpecial weather statement, Aug 27, 6:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
600 PM CDT MON AUG 27 2018
WIZ004-272330-
Iron-
600 PM CDT MON AUG 27 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN IRON COUNTY...
At 559 PM CDT, a strong thunderstorm was near Upson, or 9 miles west
of Ironwood, moving east at 40 mph.
Wind gusts up to 45 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.
This storm will be near...
Hurley and Gile around 610 PM CDT.
Other locations impacted by this storm include Kimball, Long Lake In
Iron County, Van Buskirk, Iron Belt, Gile Flowage, Montreal, Island
Lake Iron County, Pence, Fisher Lake, and Bad River Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4626 9041 4660 9051 4660 9043 4657 9044
4656 9041 4653 9039 4655 9033 4654 9031
4652 9031 4652 9027 4650 9026 4650 9022
4643 9016 4634 9012 4630 8993 4623 8993
TIME...MOT...LOC 2259Z 258DEG 33KT 4642 9034
JTSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 11:40 PM CDT | Special Weather Statement | DLH | Koochiching | 20 min |
| Aug 27, 12:19 AM CDT | Special Weather Statement | DLH | Koochiching | 26 min |
| Aug 27, 12:57 AM CDT | Special Weather Statement | DLH | Koochiching | 33 min |
| Aug 27, 1:30 AM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Aug 27, 1:49 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 41 min |
| Aug 27, 1:52 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 38 min |
| Aug 27, 2:30 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 60 min |
| Aug 27, 3:34 AM CDT | Special Weather Statement | DLH | Saint Louis | 26 min |
| Aug 27, 4:07 AM CDT | Special Weather Statement | DLH | Lake | 23 min |
| Aug 27, 4:47 AM CDT | Special Weather Statement | DLH | 28 min | |
| Aug 27, 2:17 PM CDT | Special Weather Statement | DLH | Aitkin, Pine | 13 min |
| Aug 27, 2:30 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 45 min |
| Aug 27, 3:09 PM CDT | Special Weather Statement | DLH | Carlton | 21 min |
| Aug 27, 4:15 PM CDT | Special Weather Statement | DLH | Crow Wing | 15 min |
| Aug 27, 4:31 PM CDT | Special Weather Statement | DLH | Aitkin | 14 min |
| Aug 27, 5:00 PM CDT | Special Marine Warning | DLH | 60 min | |
| Aug 27, 5:13 PM CDT | Special Weather Statement | DLH | Pine | 17 min |
| Aug 27, 5:34 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Pine | 26 min |
| Aug 27, 5:58 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 47 min |
Nearby
Flash Flood Warnings in Minnesota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.